New Mexico, 2024

Flash Flooding in New Mexico, May 16, 2024

May 16, 2024 · NWS MAF · 2 events in 1 county or zone

A positively tilted shortwave trough lifting out of the Four Corners and a stalled cold front over the Permian Basin aided in afternoon thunderstorm development. Numerous thunderstorms formed along and north of the cold front and became an intense squall line with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A positively tilted shortwave trough lifting out of the Four Corners and a stalled cold front over the Permian Basin aided in afternoon thunderstorm development. Numerous thunderstorms formed along and north of the cold front and became an intense squall line with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 16, 10:53 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, May 16, 10:53 AM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1253 PM CDT Thu May 16 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 1250 PM CDT Thu May 16 2024

The short term forecast today is front-loaded, with potential
severe thunderstorms this afternoon into this evening before the
pattern becomes much more quiescent Friday through next week. The
much- advertised cold front has progressed to the vicinity of the
Pecos River, and while a blanket of low clouds encompassed areas
to the north, these clouds have started to lift and scatter, and
in areas with clearing, isolated showers and thunderstorms have
developed given ample moisture and ascent over the boundary in an
environment characterized by 1250-1500 J/kg MUCAPE. This ascent is
facilitated by a positively tilted trough to the west of the
region, maintaining southwesterly flow over Southeast New Mexico
and West Texas. Per latest water vapor imagery, this low remains
over western New Mexico, and will continue its eastward trek
through tonight, with falling heights and cooling temperatures
aloft contributing to steepening lapse rates, potentially in
excess of 9deg C/km by this afternoon. More robust convective
development is thus expected, with ample shear, considerable low-
level moisture, and the aforementioned steep lapse rates favorable
for supercell development on the cool side of the boundary this
afternoon. These initial supercells, likely across Southeast New
Mexico, the Upper Trans Pecos, and western Permian Basin, would
carry large hail and damaging winds as the primary concerns, with
antecedent atmospheric conditions yielding an expected transition
to multi-cell clusters and upscale growth as outflow boundaries
merge, a solution echoed by various CAMs. Once storms develop and
grow upscale, locally heavy rain and damaging winds/wet
microbursts become more of a concern, though hail potential will
still remain. Activity will gradually move east through this
evening as the aforementioned trough swings through the region,
though showers may linger over northeastern areas through late
tonight.

Temperatures overnight will trend a bit cooler, in the 50s for
most as drier air filters into the region as the dryline pushes
east and the cold front pushes south. Given continued cool
advection Friday, temperatures will remain below normal, topping
out in the 80s for most, with 90s mainly along the Rio Grande and
portions of the Lower Trans Pecos. Another round of showers and
thunderstorms is possible Friday afternoon, associated with a weak
shortwave on the back side of the departing trough, and primarily
over the higher terrain to the west and southwest where
orographic lifting will play a role. A lower chance exists across
the eastern Permian Basin as the shortwave translates across the
area, but chances remain low, around 10-15%, with no severe
weather expected. By Friday evening, storms will diminish, with a
dry forecast thereafter. Lows Friday night dip into the 50s and
60s once again, ahead of a big warm-up that'll begin this weekend,
and carry into next week.

JP

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 1250 PM CDT Thu May 16 2024

Following the short wave trough and associated cold front, below
average temperatures Thursday and Friday, a warming trend sets in
as a zonal/split jet flow pattern continues and ridging builds in
into early next week. Above average highs and lows are likely by
Saturday with mainly 90s and above for highs, upper 50s to upper
60s lows, with the first triple digits of the year forecast for
Midland/Odessa and many locations in the Permian Basin Sunday,
Monday, and possibly Tuesday under mostly clear skies and westerly
downslope winds. Except for higher elevations in the mountains,
everywhere should see highs at the very least reaching the mid to
upper 90s, 10 to 15 degrees above normal for mid May. Heat stress
could be an issue given the early timing of triple digit heat. A
cold front moving through mid week will drop temperatures closer
to average for the end of the long term next Wednesday and
Thursday, with highs ranging from the upper 80s and 90s to the
triple digits near the Rio Grande and lows ranging from the mid
50s northernmost Lea County and Permian Basin to 60s south and
lowers 70s near the Rio Grande, still 5 to 10 degrees above
average but not as warm as earlier in the week. At this time, we
are not expecting much if any rainfall with the cold front next
week, but we will continue to monitor the forecast for
consistently in signal of increasing or decreasing PoPs in
synoptic and mesoscale models.

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Thu May 16 2024

MVFR CIGs continue at KMAF this hour, clearing to FEW-SCT040-050
by 19Z. Scattered TSRA developing around the Sacramento-Guadalupe
Ranges early this afternoon, moving east through the mid-afternoon
hours. Likely TS impacts across SE NM and Trans-Pecos areas
between 20-23Z, with temporary reductions to 2-4 miles within
storms. Surface winds generally 330-010 at 10-15 knots, with gusty
and variable winds around TSRA this afternoon. Storm threat
ending by sunset, with FEW-SCT140 overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               56  82  60  98 /  50  10   0   0
Carlsbad                 56  86  60  98 /  20  10   0   0
Dryden                   64  91  64 101 /  10  10   0   0
Fort Stockton            58  88  63  99 /  10  20   0   0
Guadalupe Pass           55  79  62  88 /  10  10   0   0
Hobbs                    54  82  56  95 /  40  10   0   0
Marfa                    50  83  53  92 /   0  10   0   0
Midland Intl Airport     57  83  60  98 /  30  10   0   0
Odessa                   57  84  61  98 /  30  10   0   0
Wink                     57  88  59 101 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...84
LONG TERM....94
AVIATION...84
Hazardous weather outlook, May 16, 1:07 PM MST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
307 PM CDT Thu May 16 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-172015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
307 PM CDT Thu May 16 2024 /207 PM MDT Thu May 16 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Severe Thunderstorm Watch is in effect this afternoon and evening
for Southeast New Mexico, the Upper Trans Pecos, the Permian Basin,
and Culberson County. Large to very large hail, damaging winds, and
locally heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Near-critical to critical fire weather conditions are possible
Sunday though Wednesday from southeastern New Mexico to the Big
Bend.

An early season heatwave is forecast this weekend into early next
week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 16, 1:42 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
342 PM CDT Thu May 16 2024

TXZ060-067-274-162130-
Ward TX-Reeves County Plains TX-Winkler TX-
342 PM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL REEVES...NORTHWESTERN
WARD...SOUTHWESTERN WINKLER AND SOUTHEASTERN LOVING COUNTIES THROUGH
430 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Pecos, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pecos, Barstow, and Pecos Municipal Airport.

This includes Interstate 20 between mile markers 31 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western and southwestern Texas.

&&

LAT...LON 3165 10341 3165 10333 3169 10333 3172 10325
      3132 10317 3137 10370 3151 10374
TIME...MOT...LOC 2042Z 260DEG 22KT 3144 10364

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, May 16, 1:54 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
354 PM CDT Thu May 16 2024

TXZ050-162145-
Andrews TX-
354 PM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ANDREWS COUNTY THROUGH
445 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Andrews, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Andrews and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

&&

LAT...LON 3226 10275 3239 10275 3247 10235 3220 10233
TIME...MOT...LOC 2054Z 266DEG 14KT 3232 10267

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

16
Local storm report, May 16, 2:22 PM MST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
422 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Non-Tstm Wnd Gst Pine Springs            31.89N 104.81W
05/16/2024  M59 MPH          Culberson          TX   Mesonet

            Mesonet station 60 Pine Springs GMNP.

&&
Special weather statement, May 16, 2:32 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
432 PM CDT Thu May 16 2024

NMZ033-034-TXZ045-050-059-060-162230-
Southern Lea County NM-Central Lea County NM-Loving TX-Andrews TX-
Gaines TX-Winkler TX-
432 PM CDT Thu May 16 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LEA...WESTERN
ANDREWS...WESTERN GAINES...NORTHWESTERN WINKLER AND NORTHEASTERN
LOVING COUNTIES THROUGH 530 PM CDT/430 PM MDT/...

At 431 PM CDT/331 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Humble City to 6 miles
south of Eunice Airport to 16 miles north of Mentone. Movement was
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hobbs, Eunice, Jal, Monument, Humble City, Eunice Airport, Jal
Airport, Nadine, Knowles, Bennett, Lea County Regional Airport,
Industrial Airpark, Oil Center, and Paynes Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southeastern New Mexico...and western Texas.

&&

LAT...LON 3292 10275 3237 10280 3184 10319 3188 10369
      3235 10335 3283 10331
TIME...MOT...LOC 2131Z 267DEG 16KT 3277 10324 3236 10327 3195 10357

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

16
Special weather statement, May 16, 2:34 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
434 PM CDT Thu May 16 2024

TXZ067-068-162215-
Crane TX-Ward TX-
434 PM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PECOS...EASTERN
REEVES...WARD AND NORTHWESTERN CRANE COUNTIES THROUGH 515 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyote, or 18 miles east of Pecos, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Monahans, Thorntonville, Grandfalls, Pyote, Wickett, Royalty, Roy
Hurd Memorial Airport, and Monahans Sandhills State Park.

This includes Interstate 20 between mile markers 56 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western and southwestern Texas.

&&

LAT...LON 3154 10329 3165 10285 3165 10271 3134 10264
      3135 10297 3138 10306 3136 10307 3137 10319
      3139 10325 3142 10326 3143 10328
TIME...MOT...LOC 2134Z 264DEG 28KT 3147 10320

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, May 16, 2:35 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
435 PM CDT Thu May 16 2024

TXZ069-070-162215-
Reagan TX-Upton TX-
435 PM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN REAGAN AND NORTHEASTERN
UPTON COUNTIES THROUGH 515 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Rankin, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stiles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

&&

LAT...LON 3136 10209 3156 10209 3165 10127 3125 10127
TIME...MOT...LOC 2134Z 269DEG 32KT 3145 10188

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91

The radar

The Midland/Odessa radar (KMAF), 129 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lea

When
May 16, 2:48 PM MST to 3:28 PM MST
Where
Lea County, 2.34 mi SSE of Hobbs Ind Arpt to 3.96 mi NNW of Air Base City
Cause
Heavy Rain
Reported by
Public
Coordinates
32.739, -103.183

This report was from mPING of street/road flooding, street/road closed, and vehicles stranded.

Flash Flood, Lea

When
May 16, 2:56 PM MST to 3:26 PM MST
Where
Lea County, 2.42 mi SSE of Hobbs Ind Arpt to 3.37 mi NW of Air Base City
Cause
Heavy Rain
Reported by
Public
Coordinates
32.740, -103.179

Significant street flooding was reported in the city of Hobbs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176010, 1176011.